What is opioid intoxication?

An opioid is a medication given for treating severe pain. The commonly used opioid drugs include codeine, morphine, heroin, methadone and oxycodone. It is important to note that opioid intoxication develops if too much opioid is taken.

The degree of intoxication is based on the amount of drug used. In most cases, the outcome of intoxication can be fatal.

What are the causes?

Opioid intoxication arises if an individual ingests large amounts of opioids. This can occur if:

  • Unintentional overdose
    opioid-intoxication

    The indications and severity of the symptoms vary depending on the amount of opioid taken.

  • Drug abuse (using one without a prescription or for extended periods of time)
  • Mixing opioids together

Take note that methadone and heroin are the commonly abused opioids.

What are the risk factors?

There are certain risk factors that result to opioid intoxication. The elderly might forget that they already used one and accidentally take another dose. By separating medications based on daily dosage, it ensures that the individual will not take more than the recommended amount.

The changes in the metabolism can affect the absorption of the medication. Individuals with metabolic ailments should be closely monitored while using the drugs.

Indications of opioid intoxication

The indications and severity of the symptoms vary depending on the amount of opioid taken. Generally, the following might arise:

  • Extreme fatigue
  • Small or constricted pupils
  • Slowed breathing or absent breathing
  • Diminished level of alertness
  • Heart rate irregularities

Call for emergency assistance immediately if any of these are present.

Management

Opioid overdose necessitates immediate medical care. At the healthcare facility, the following are measured:

  • Heart rate
  • Breathing rate
  • Blood pressure
  • Temperature

At the emergency department, a toxicology test is taken to determine the overall effects of overdose on the body. In the meantime, naloxone is given which prevents the opioid from further affecting the central nervous system. In some cases, oxygen therapy is started if overdose has affected breathing.

Disclaimer / More Information

The information posted on this page on opioid intoxication is for learning and educational purposes only. To learn to recognize the indications of this type of condition, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.

Tags: